Just diagnosed


#1

Hi. I am new here. Just had diagnosis of PD confirmed a week ago following DaT scan and Neurology assessment. I’m 53, and have had mild tremor in my Right hand for over a year, but more recently noticed reduced function in that hand.
Whilst the diagnosis wasn’t a surprise it is still quite overwhelming. Waiting to see my GP to start on DA meds.
I get very tired, and have trouble concentrating and struggle with stressful situations. Last year I had 3 months off work with anxiety and depression which now I think was due to the PD, as well as issues with anger, and what I feel are personality changes. This is the scariest thing for me and I wonder if this is common?


#2

Hi @Rich1,

A warm welcome to the forum. I’m really sorry to hear about your recent diagnosis, finding out you have Parkinson’s affects everyone differently and it’s completely normal that you’re feeling overwhelmed at the moment. We understand that this is a tough time for you which is why we are here to help and support you.

We have an entire ‘newly diagnosed’ section on our website here - https://www.parkinsons.org.uk/information-and-support/newly-diagnosed-parkinsons with a lot of information that will be very useful to you. You can also search for your local advisers and support groups in your area using our search tool. We have an introductory guide to Parkinson’s which contains information about symptoms, treatments and living with Parkinson’s which you can read here - https://www.parkinsons.org.uk/sites/default/files/2018-09/B181%20Parkinson’s%20and%20you%20WEB.pdf

Our helpline and Parkinson’s local advisers are here to answer any questions you have about your recent diagnosis and life with Parkinson’s. Do give us a call on 0808 800 0303 on from Monday-Friday: 9am-7pm, Saturday: 10am-2pm, or you can email [email protected].

I hope you find this information helpful.

Best wishes,
Reah
Forum Community Manager


#3

Thanks Reah. Look forward to meeting some new faces


#4

Hello Rich. I was diagnosed almost a year ago, right arm affected like yourself (also I’d been having problems with it for a few years with many misdiagnoses before my GP accepted that I needed to see a neurologist). Neurologist prescribed Ropinirole & Rasagiline both of which really help, almost a year down the line I’m no worse & long may that continue (I hope). I just try not to dwell on what the future may hold, after all there’s plenty of other stuff that can go wrong & the cliched bus you can fall under!


#5

Hi Rich1 your personality change is probably effected by Parkinson’s Disease. I am no doctor and it is best left up to his advise.

Just the stress of wondering what was causing the symptoms along would make one angry. Being tired effects concentration. Also I think there is evidence that not only dopamine but other brain chemicals are effected by our disease.

I am not one to dwell to long on giving sympathy. But Sorry to hear about your diagnosis.

Once we get parkies you have two choices. (IMO) Roll over and quit or go on living life to the fullest.

The medicines help. Some times it takes a while for the doctor to come up with works best. What worked for my case to help the doctors. I kept a daily log on how and when my symptoms changed through the day. That way the doctors came up with the right amount and timing of medicine.

Exercise! If you don’t use it you will lose it . Exercise will help with depression, sleep, and will give you less time to dwell on the disease. Fight the feeling to avoid a social life. You can not learn to function out in public if you stay at home. Anxiety only gets worse if you never go out. Because there are times you have to go to things.

PD is not the end. Seems to me from others that have the disease. They do best by taking one day at a time. As time goes on you will adapt to the changes. Those around will see you except PD. Since they don,t fuse or avoid you. Your depression and anxiety should subside a great deal.

Rich1 hope this helps. People on this forum give advise. They are here to help you through Parkinson’s. Tom


#6

Hi Roy
Thanks for the reply. I’m taking 1 day at a time, sometimes it’s more daunting than others but I guess that’s normal
Glad to hear you are stable on the meds
Rich


#7

Hi Tom
Thanks for taking the time to reply. 1 day at a time and exercise seems a very sensible way to go.
The personality issues worry me more than the physical ones, time will tell I guess
Best wishes
Rich


#8

Hi Rich,
I’ve just been reading your message and thought Id just drop you a line. I was diagnosed when I was a similar age, 52/53 and had the slight tremor in my left arm. After nearly ten years, I’ve progressed really really slowly and although the tremor is a bit more noticeable the right meds keep things under control as much as they can.
I think one of the main things to do (Im now 62 by the way) is fight it! Do as much as you can and think positively. I play guitar which is great for co ordination. Ok Im not brilliant, but I love it and find it very therapeutic.
Find something you love to do, and throw yourself into it, and just enjoy your life. Walk, look at nature and all it’s miracles.
Things are not good, but, they’re not so bad either.
Wishing you all the best,
Rhona


#9

Well young Nasher, fancy meeting you on a Parkinson’s forum! I have read the other replies to your post and think they offer some excellent advice. I think there are one of 2 things you can do; surrender or circle the wagons and fight it. That doesn’t mean that you can’t have a bad day and feel sorry for yourself but try and push yourself to do some exercise it will make you feel better certainly helps with the Parkinson’s symptoms. The most difficult thing I find the things that people don’t notice. For example, my speech is slower so so I find it more difficult to hold an extended conversation with people. You can imagine how great that is when faced with a full class of students.

I am doing something called PD warrior which are some exercises specifically designed for Parkinson’s sufferers. I’ve just finished week 2 of the 10 week course and it certainly hasn’t done any harm. When you go to the doctors ask if there is a local group. I would also suggest joining local support group, is bound to be one in your area. When I go to meet once a month; it’s very low-key but also very encouraging.

As far as work goes, it’s the same old story. Listen to your body and if you think you need to take a day off because you’re knackered take on off. This is a lesson I learnt the hard way; I struggled on way past when I should have rested up and ended up having 5 weeks off. Since then I have been more sensible and have accepted that when I am tired or fatigued I need to rest. Anyway, I’ll catch up with you in a few weeks time hopefully. Until then keep your chin up and down let the bastards grind you down.


#10

Hey Jimbo
Fancy running into you!!! Saw my GP today and started Ropinirole 2mg, gradually increasing to 12 mg in the next 6 weeks. Feels like a significant step as this will now be me on medication for the rest of my life.


#11

Hi Rich, i am 4 years into my diagnosis (at 57 years)with the same symptoms you displayed, tremor in right hand together with loss of dexterity, anxiety attacks and depression, etc. I was put on Ropinirole up to 12mg per day but it didn’t work out for me. I titrated down and am now on 2mg per day and take Sinemet and a Rotigotine patch daily. I have trained my left hand to pick up the slack caused by the loss of dexterity in my right hand and whilst I would not describe it as a perfect replacement it does a pretty good job. My medication is helping me cope with the mental health demons and I am fortunate in that I seem to have found a good balance, so all in all, i have to say, life is pretty sweet.


#12

I ‘stuck’ at 4mg & told my neurologist I’d rather not increase the dosage. My reasoning was that I could up the dose if/when my symptoms worsened. He suggested I take 1mg of Rasagiline as well as the Ropinirole, this combination has hit the spot for now although I do get quite tired in the afternoon, if I’m able I usually give in to this feeling & take a nap. Best of luck Rich.


#13

Rich1
When your first post mentioned Dopamine Agonists (DAs) as your first drug, I thought oh dear. Ropinirole/Requip should carry the warnings about Unusual side effects specific to D3 agonists such as Ropinirole and Pramipexole/Mirapexin. These can include hypersexuality, punding and compulsive gambling, even in patients without a history of these behaviours.

The same effects are also a risk of Levadopa drugs like Sinemet but the relatively high doses of DAs at the outset should be taken with care as every Neurologist I have spoken to has sought to reduce the DA in my meds.

You should also be wary about comparing doses and drugs with others as your symptoms and the best drugs for you are specific to you and will progress at differing rates. You have to find a Parkinson’s specialist Neurologist you can understand and trust. Not always easy in the NHS. Your local Parkinson’s Nurse specialist can often be more use than your Neurologist as they usually specialise in Parkinson’s and often see the patients of different Neurologists simply due to the way the NHS allocates them.

The one constant is keep fit as it helps everyone with the how the symptoms affect them.

Best wishes

Ken